Friday, April 13, 2012
The May issue of Pediatrics will feature a Case Report regarding post tonsillectomy and adenoidectomy (T & A) fatalities. In 2009, one of the authors of the current article, reported a post T & A fatality due to respiratory arrest after discharge home. That patient was shown to be a hypermetabolizer of codeine.
Hypermetabolizers possessing a gene polymorphism for increased codeine metabolism occurs in 1% of Caucasians (and 30% of those of North African descent). In these patients with the polymorphism codeine is rapidly converted to morphine (the active analgesic agent) which leads to toxic morphine levels and associated respiratory depression. The current report in the Pediatrics May issue adds three more such patients. Kelly et al. (doi: 10.1542/peds.2011-2538) lead a consortium of Canadian and US institutions and authors report two additional patients with obstructive sleep apnea syndrome (OSAS) and one post T & A for recurrent tonsillitis. One of the two OSAS patients and the recurrent tonsillitis patient were found dead in the post-operative period after discharge home while their other OSAS patient had severe apnea and narrowly avoided a fatal outcome. All three patients had codeine levels in the expected appropriate range for the codeine dose they were receiving but had morphine levels 4 to 8 times the expected therapeutic range. OSAS affects 2 to 3% of all North American children and T & A is the primary treatment of OSAS with an 80% effective rate in eliminating OSAS.
Codeine, in one of many forms, is the drug of choice for post-op T & A analgesia in the majority of patients. The demonstration of hypermetabolism of codeine to morphine in a patient group in which one can expect 20% of those treated with T & A to have persistent OSAS is tantamount to playing Russian Rolette (although with a 100 chambered pistol) with this group of patients. The current use of overnight hospitalization for the high risk T & A patients would likely not have avoided these untoward outcomes. Analgesia with NSAIDs has been avoided in the post T & A setting because of post- op bleeding risk. Until a simple test is available to recognize those patients that are hypermetabolizers of codeine, there is need to reconsider the risk of bleeding related to NSAIDs versus the risk of apnea and death in those patients using codeine when selecting post-op T & A analgesia.
Posted by Dr. Lewis R. First at 12:01 AM